Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Eureka, CA

March 31, 2012Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 31, 2012, 4:41 PM PDT for Humboldt County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 4:41 PM PDT (23:41 UTC)
Expired
Mar 31, 2012, 5:15 PM PDT
In force
34 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 42 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS86 KEKA 312341
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
441 PM PDT SAT MAR 31 2012

CAZ001-003-010015-
HUMBOLDT CA-
441 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 515 PM PDT

AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ARCATA TO 8 MILES NORTHEAST OF PETROLIA...AND MOVING NORTHEAST AT 40
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH 
HEAVY RAIN AND DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4089 12397 4115 12369 4107 12369 4050 12383
      4040 12396 4028 12424
TIME...MOT...LOC 2341Z 221DEG 37KT 4088 12393 4041 12413

$$

BFG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:19 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 31, 3:19 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
319 PM PDT SAT MAR 31 2012

.SYNOPSIS...ONE FINAL FRONT WILL SWEEP THROUGH NW CALIFORNIA THIS
EVENING WITH A CONTINUED CHANCE FOR RAIN...SNOW...AND THUNDERSTORMS.
HIGH PRESSURE WILL TAKE HOLD LATER TONIGHT BRINGING MAINLY DRY
WEATHER THROUGH AT LEAST MONDAY.

&&

.DISCUSSION...988 MB LOW APPROX 200 MI DUE WEST OF CRESCENT CITY
WILL CONTINUE TO FILL AS IT SHIFTS EAST. THE ASSOCIATED COLD FRONT
SWUNG THROUGH ABOUT 7 AM THIS MORNING...DROPPING SNOW LEVELS AS
LOW AS 2500 FT. THE AIR HAS SINCE WARMED A LITTLE...WITH SNOW
LEVELS CLOSER TO 3500 FT. BESIDES THE ISSUE OF SNOW...SEVERAL
CONVECTIVE BANDS AROUND THE LOW WILL BE APPROACHING THE COAST YET
THIS AFTN/EVE. LIGHTNING HAS BEEN OBSERVED WITH QUITE A FEW CELLS
OFFSHORE ALREADY TODAY...AND SEE NO REASON THAT FUTURE STORMS
WOULD HAVE ANY TROUBLE PRODUCING A LITTLE LIGHTNING...ESPECIALLY
AS THE COLD CORE LOW APPROACHES THE COAST. THE SAME INGREDIENTS
THAT MAY SPAWN THUNDER WILL BE CAPABLE OF PRODUCING SMALL HAIL.
WINDS WILL REMAIN GUSTY ALONG THE IMMEDIATE COAST...ESPECIALLY IN
DEL NORTE COUNTY WHERE WINDS HAVE BEEN APPROACHING 50 MPH. WE WILL
LEAVE ALL CURRENT HEADLINES IN PLACE..BUT TWEAK WITH THE WINTER
WX ADVISORY TO BETTER CAPTURE SNOW LEVELS BASED ON CURRENT OBS AND
TRENDS.

WEAK HIGH PRESSURE BUILDS IN LATER TONIGHT BEHIND THE DEPARTING
LOW. THE HIGH HOLDS TOUGH INTO MON MORNING. DESPITE HIGH PRESSURE
OVERHEAD...PLENTY OF UPPER LEVEL MOISTURE WILL BE STREAMING BY
LEADING TO VARIABLE CLOUDINESS. THE NEXT TROUGH DROPS OUT OF THE
GULF OF ALASKA ON MON...WITH THE FRONT TAKING ITS TIME SAGGING
SOUTH. MODELS ARE IN GOOD AGREEMENT IN KEEPING RAIN OUT OF NW CA
UNTIL TUE MORNING...THEN THE BAND OF PRECIPITATION WILL BE FAIRLY
SWIFT IN MOVING THROUGH. QPF TOTALS FROM THIS FRONT WILL BE
MINISCULE IN COMPARISON TO OUR PAST SYSTEM (GENERALLY AN INCH OR
LESS). THE TROUGH FINALLY DROPS INTO THE PACNW WED-THU USHERING IN
COLDER AIR WITH SCATTERED SHOWERS. JCA

&&

.MARINE...MINOR CHANGES WERE MADE TO THE FORECAST. A STRONG LINE OF
STORMS IS CROSSING THE WATERS AT THIS TYPING. SOUTH WINDS AHEAD OF
THE LINE WILL CHANGE TO THE NORTHWEST BEHIND THE LINE. GALE
CONDITIONS ARE EXPECTED TO CONTINUE ACROSS MOST OF THE WATERS THIS
EVENING, THEN BEGIN TO EASE EARLY SUNDAY MORNING AS THE MAIN STORM
SYSTEM MOVES INLAND. THE GALE WARNINGS ARE ON TRACK, SO LEFT THEM
UNCHANGED. THE SWAN AND ENP STILL HAVE SWELL AT OR ABOVE 20 FEET
TONIGHT, WHICH IS STILL TOO HIGH. BASED ON SWELL DECAY FROM BUOY 6
HAVE KEPT WITH THE RUNNING FORECAST OF GOING A FEW FEET BELOW
THEM. HAVE THE SWELL PEAKING AROUND 18 FEET LATE TONIGHT, SO
ISSUED A HAZARDOUS SEAS WARNING FOR THE SOUTHERN WATERS FOR LATE
TONIGHT WHERE THE WAVES WILL BE THE HIGHEST. WAVES WILL REMAIN
ELEVATED THROUGH THE WEEKEND DUE TO A LARGE WEST SWELL.

&&

.AVIATION...REGIONAL AIRPORTS WILL CONTINUE TO EXPERIENCE BANDS
SHOWERS THROUGH THE EVENING...SOME HEAVY WITH SMALL HAIL. ACV
WILL PROBABLY EXPERIENCE THUNDER AND LIGHTNING AT LEAST
THROUGH EARLY EVENING. WINDS WILL ALSO REMAIN BREEZY TO GUSTY
THROUGH EVENING. RAIN SHOULD TAPER AROUND MIDNIGHT.WINDS WILL ALSO
DIMINISH AND CEILINGS SHOULD BECOME CONSISTENTLY VFR. TA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ001.

WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 3500
FT CAZ003-004.

GALE WARNING UNTIL 11 PM PDT THIS EVENING PZZ450-470-475.

SMALL CRAFT ADVISORY UNTIL 10 PM PDT SUNDAY PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 31, 2:49 PM PDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
249 PM PDT SAT MAR 31 2012

CAZ001-012200-
REDWOOD COAST-
249 PM PDT SAT MAR 31 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-012200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
249 PM PDT SAT MAR 31 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3500 FT.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-076-012200-
MENDOCINO COAST-MENDOCINO INTERIOR-
249 PM PDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON AND
EVENING.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Local storm report, Mar 31, 4:19 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
419 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 N WESTHAVEN-MOONSTONE 41.08N 124.09W
03/31/2012  M85 MPH          HUMBOLDT           CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM WIND GUST
            OF 85 MPH AT PATRICKS POINT.

&&

STP
Local storm report, Mar 31, 4:21 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
421 PM PDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE MYERS FLAT        40.29N 123.82W
03/31/2012  E0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTS SMALL HAIL FALLING FOR
            THE LAST 5 MINUTES. WINDS GUSTING UP TO 40 MPH.

&&

STP
Special weather statement, Mar 31, 4:23 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
423 PM PDT SAT MAR 31 2012

CAZ001-003-010000-
HUMBOLDT CA-
423 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 500 PM PDT

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARCATA...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 12390 4122 12368 4091 12415 4094 12415
      4098 12413 4104 12414 4104 12415 4105 12416
TIME...MOT...LOC 2323Z 220DEG 37KT 4097 12415

BFG
Special weather statement, Mar 31, 4:31 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
431 PM PDT SAT MAR 31 2012

CAZ002-003-076-010015-
MENDOCINO CA-TRINITY CA-
431 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA

UNTIL 515 PM PDT

AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FORT BRAGG...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM....ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...FORT BRAGG...
   LAYTONVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3947 12382 3949 12382 3954 12378 3957 12378
      3960 12380 4009 12338 3993 12314 3940 12382
      3941 12383 3945 12383
TIME...MOT...LOC 2331Z 221DEG 37KT 3957 12375

BFG
Special weather statement, Mar 31, 4:38 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
438 PM PDT SAT MAR 31 2012

CAZ002-003-076-010030-
HUMBOLDT CA-MENDOCINO CA-TRINITY CA-
438 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 530 PM PDT

AT 433 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
RICHARDSON GROVE TO 7 MILES SOUTHEAST OF ROCKPORT...AND MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ALDERPOINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4025 12361 4009 12338 3963 12379 3969 12380
      3971 12383 3975 12385 3979 12385 3982 12386
      3984 12389 3990 12392
TIME...MOT...LOC 2338Z 233DEG 34KT 3999 12380 3970 12369

BFG
Special weather statement, Mar 31, 4:41 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
441 PM PDT SAT MAR 31 2012

CAZ001-003-010015-
HUMBOLDT CA-
441 PM PDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 515 PM PDT

AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ARCATA TO 8 MILES NORTHEAST OF PETROLIA...AND MOVING NORTHEAST AT 40
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4089 12397 4115 12369 4107 12369 4050 12383
      4040 12396 4028 12424
TIME...MOT...LOC 2341Z 221DEG 37KT 4088 12393 4041 12413

BFG

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:11 PM PDTAreal Flood AdvisoryEKADel Norte, Humboldt17 hr
Mar 30, 9:48 PM PDTHazardous Seas WarningEKA11 hr
Mar 31, 3:18 AM PDTWinter Weather AdvisoryEKA20 hr
Mar 31, 2:46 PM PDTSpecial Marine WarningEKA29 min
Mar 31, 2:52 PM PDTHazardous Seas WarningEKA24 hr
Mar 31, 2:52 PM PDTSpecial Weather StatementEKADel Norte, Humboldt53 min
Mar 31, 3:14 PM PDTSevere Thunderstorm WarningEKADel Norte16 min
Mar 31, 3:20 PM PDTSpecial Marine WarningEKA40 min
Mar 31, 3:27 PM PDTSpecial Weather StatementEKAHumboldt48 min
Mar 31, 3:30 PM PDTSpecial Weather StatementEKAHumboldt, Mendocino60 min
Mar 31, 4:00 PM PDTSpecial Marine WarningEKA45 min
Mar 31, 4:23 PM PDTSpecial Weather StatementEKAHumboldt37 min
Mar 31, 4:31 PM PDTSpecial Weather StatementEKAMendocino44 min
Mar 31, 4:38 PM PDTSpecial Weather StatementEKA52 min

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.